Family and Adult-Gero Nurse Practitioner Certification Questions Book (3rd Edition)

18-May-2017


Book updates are listed below:
Page
Question
Correct
Answer 
Correction 
11 22 C Question is missing the following lab values:
Total Cholesterol = 240 mg/dL
LDL Cholesterol = 140 mg/dL
HDL Cholesterol = 35 mg/dL
Triglycerides = 129 mg/dL
29 11 C Question is missing the following lab values:
Total Cholesterol = 200 mg/dL
LDL Cholesterol = 120 mg/dL
HDL Cholesterol = 45 mg/dL
Triglycerides = 309 mg/dL
Glycosylated Hemoglobin (Hgb A1c) = 9.2%
135 5 B Question should read:
A male patient complains of dysuria. His urinalysis is positive for nitrites, leukocyte esterase, and bacteria. What medication should be given and for how many days?
228 53 A No corrections to rationale.
234 96 C No corrections to rationale.
235 103 C No corrections to rationale.
449
 41
D
Rationale should read: 
The chest circumference is not routinely measured at well-child visits, but is assessed if there is concern about the circumference of either the head or the chest. An exception to this observation can occur in premature infants where the head grows very rapidly. Normally, the head exceeds the chest circumference by 1-2 cm from birth until 6 months. Between 6 and 24 months the head and chest circumference should be about equal and by 2 years of age the chest should be larger than the head. The chest circumference is measured at the nipple line. 
59 11  C Question is missing the following lab values:
WBC = 6 thousand cells x 106uL
RBC = 4.0 x 106  cells/mL
Hemoglobin = 10.8  grams/dL
Hematocrit = 32.4%
MCV = 71.2 fL
MCH = 21 pg
260 104 B Question should read:
A 19-year-old female presents with a temp of 100.8°F and lower abdominal pain that began about 12 hours ago. She denies vaginal discharge. Which choice below is the least likely cause of her symptoms?
401 85 C Question should read:
A 19-year-old female presents with a temp of 100.8°F and lower abdominal pain that began about 12 hours ago. She denies vaginal discharge. Which choice below is the least likely cause of her symptoms?
212 105 B Question should read:
A nurse practitioner is taking care of a patient who has chronic perennial allergic rhinitis. The patient has health insurance. The NP has become aware that the patient is not using her prescribed allergy medication. Instead, the patient is giving the medication to her husband because he does not have insurance. What should the NP do?
a. Prescribe the medication only once more.
b. Only prescribe the medication if the patient promises to use it.
c. Stop prescribing the medication for the patient.
d. Continue to prescribe the medication.
 235 105 B Rationale should read:
The nurse practitioner has an ethical duty to the prescriber/patient relationship to treat the patient accordingly. The nurse practitioner exhibits beneficence and non-maleficence by prescribing the patient the medication and getting her assurance that she will use the medication for her own symptoms. If the NP abruptly stops prescribing the medication for the patient, then maleficence and a breach of duty is evident. The patient has a diagnosis of chronic perennial allergic rhinitis of which she needs medication. The legally defensible action of the nurse practitioner is to treat the patient, educate her on the risks and benefits of the medication and the risks of sharing her medications with others. Should the NP knowingly prescribe the medication, possibly even prescribing more than is warranted to “help” the patients husband, then the NP has violated veracity, standards of practice, and ethics in prescribing and is now medically liable. The NP has now knowingly diverted medications to someone in whom an assessment and diagnosis has not been made.
348 60 C Question should read:
A nurse practitioner is taking care of a patient who has chronic perennial allergic rhinitis. The patient has health insurance. The NP has become aware that the patient is not using her prescribed allergy medication. Instead, the patient is giving the medication to her husband because he does not have insurance. What should the NP do?
a. Prescribe the medication only once more.
b. Only prescribe the medication if the patient promises to use it.
c. Stop prescribing the medication for the patient.
d. Continue to prescribe the medication.
373 60 C Rationale should read:
The nurse practitioner has an ethical duty to the prescriber/patient relationship to treat the patient accordingly. The nurse practitioner exhibits beneficence and non-maleficence by prescribing the patient the medication and getting her assurance that she will use the medication for her own symptoms. If the NP abruptly stops prescribing the medication for the patient, then maleficence and a breach of duty is evident. The patient has a diagnosis of chronic perennial allergic rhinitis of which she needs medication. The legally defensible action of the nurse practitioner is to treat the patient, educate her on the risks and benefits of the medication and the risks of sharing her medications with others. Should the NP knowingly prescribe the medication, possibly even prescribing more than is warranted to “help” the patients husband, then the NP has violated veracity, standards of practice, and ethics in prescribing and is now medically liable. The NP has now knowingly diverted medications to someone in whom an assessment and diagnosis has not been made.
 156 54 C  Question should read:
A 50-year-old non-pregnant female presents for an annual exam. She complains of fatigue and weight gain. She has the following lab results. What should the NP order next?

TSH   7 mlU/L (0.4-3.8 mlU/L)
180 54 C Rationale should read:
The patient presents with an elevated TSH as well as symptoms suggestive of hypothyroidism. In the presence of an elevated serum TSH, the next step is to repeat the TSH measurement along with a serum free T4. If the TSH remains elevated and the serum free T4 is low, this is consistent with primary hypothyroidism, and replacement therapy would be initiated. If the serum TSH is still high but the serum free T4 value is within the normal range, this indicates subclinical hypothyroidism. Replacement of T4 is generally not initiated in subclinical hypothyroidism until the TSH is > 10. There is no indication (i.e. nodule or thyromegaly) in this scenario to justify the need for a thyroid ultrasound. Hypothyroidism may be associated with an increased risk of cardiovascular disease, including hyperlipidemia. However, this would not be helpful in determining a diagnosis of hypothyroidism.
315 148 B Question should read:
A 50-year-old non-pregnant female presents for an annual exam. She complains of fatigue and weight gain. She has the following lab results. What should the NP order next?
TSH  7 mlU/L (0.4-3.8 mlU/L)

338 148 B Rationale should read:
The patient presents with an elevated TSH as well as symptoms suggestive of hypothyroidism. In the presence of an elevated serum TSH, the next step is to repeat the TSH measurement along with a serum free T4. If the TSH remains elevated and the serum free T4 is low, this is consistent with primary hypothyroidism, and replacement therapy would be initiated. If the serum TSH is still high but the serum free T4 value is within the normal range, this indicates subclinical hypothyroidism. Replacement of T4 is generally not initiated in subclinical hypothyroidism until the TSH is > 10. There is no indication (i.e. nodule or thyromegaly) in this scenario to justify the need for a thyroid ultrasound. Hypothyroidism may be associated with an increased risk of cardiovascular disease, including hyperlipidemia. However, this would not be helpful in determining a diagnosis of hypothyroidism.
 278  66 D Rationale should read:
This child’s platelet count is decreased. The term used to describe this is thrombocytopenia. Acute lymphocytic leukemia (ALL) is often characterized by low platelet count and other red or white cell abnormalities. The peak incidence occurs between 2-5 years of age. The most common presenting signs of ALL are bleeding, fever, and lymphadenopathy. Idiopathic thrombocytopenia (ITP) is the most common type found in children between the ages of 2-4 years and is preceded by a recent (less than 4 weeks) upper respiratory infection. The nonblanchable rash over the joints probably represents petechiae, a common manifestation of thrombocytopenia and can be seen with both ITP and ALL. Nosebleeds and bleeding gums, especially with brushing of teeth, are also common with thrombocytopenia; however if the thrombocytopenia is mild, there may no presenting symptoms. The CBC is otherwise normal in ITP, unlike ALL. The underlying cause is unknown, hence the name idiopathic. Septic arthritis would be characterized by an elevated white count. Von Willebrand's disease (VWD) is a common autosomal dominant bleeding disorder that may include easy bruising or prolonged bleeding, but is characterized by a normal platelet count.
181 56 B Rationale should read:
A patient with meningitis may experience a positive Kernig or Brudzinski sign. A positive Kernig sign will elicit pain with knee extension when flexing the patient’s hip 90 degrees. A positive Brudzinski sign causes flexion of the patient’s hips and knees when flexing the neck. Patients who have septic bursitis or septic arthritis will not have a positive Kernig sign. HIV-positive patients are more likely to exhibit pneumonia secondary to pneumocystis infection, but he has no respiratory symptoms.

Follow Us

Contact Us

  • Address: 148-B Banks Ave | Lafayette, LA, 70506

  • Phone: (800) 899-4502

  • Email: questions@apea.com

Accreditation

Advanced Practice Education Associates is an approved provider of nurse practitioner continuing education by the American Association of Nurse Practitioners.
AANP Provider #100820